Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS El Paso, TX

July 20, 2017Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 20, 2017, 4:06 PM MDT for Hidalgo County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 4:06 PM MDT (22:06 UTC)
Expired
Jul 20, 2017, 7:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 170 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WGUS54 KEPZ 202206
FFWEPZ
NMC023-210100-
/O.NEW.KEPZ.FF.W.0018.170720T2206Z-170721T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
406 PM MDT THU JUL 20 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Southeastern Hidalgo County in southwestern New Mexico...

* Until 700 PM MDT

* At 406 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of southeastern
  Hidalgo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3168 10835 3148 10842 3148 10864 3171 10858

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:39 PM MDT, 27 minutes earlier.

Area forecast discussion, Jul 20, 3:39 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
339 PM MDT Thu Jul 20 2017

.SYNOPSIS...
Moisture will continue to stream over the Borderland from the
south as an upper high moves over the lower Mississippi Valley
Friday and Saturday. With the moist airmass, heavy rain and
flooding will be a threat. As this upper high continues to drift
east, a new high center will form over the Great Basin. This will
turn our upper flow out of the north on Sunday into the first part
of next week. Abundant moisture will remain in place through about
Tuesday, with heavy rain and flood potential continuing. The upper
flow begins to draw in a bit drier air for Wednesday and Thursday,
with thunderstorms becoming more isolated.

&&

.DISCUSSION...
Monsoon pattern continues today as upper high slowly drifts east,
to near Arkansas/Missouri area this afternoon. Southerly flow
aloft will increase, along with moisture transport, over the area
tonight and Friday. PWs currently ranging from 1.5 inches NM
Bootheel to 1.2 inches over the Sacs. First thunderstorms today
formed over mountains as usual, and now are starting to form over
lowlands of the Bootheel and Otero County. Expect the CWA to
increase in thunderstorm coverage tonight, perhaps with best
evening action west of the Rio Grande Valley, shifting to the east
toward midnight. Several HRRR runs have been showing this pattern.
This large scale pattern will continue again Friday with heavy
rain/flood threat continuing.

Saturday through Tuesday...upper pattern continues to change, as
original high weakens and consolidates further east with Bermuda
high. A new high center will begin forming over the Great Basin
and turn our upper flow to the north. This does not initially
flush out much moisture at all, as recycled moisture aloft will
keep moist conditions over the area. Look for scattered/numerous
thunderstorms through this entire period. PWs continue around 1.4
to 1.6 inches, so heavy rain/flood threat expected to continue.

Wednesday and Thursday...both GFS/ECMWF showing recycled moisture
decreasing and getting pushed west in the NE-E flow aloft, with
deepest moisture from about Deming west. Will keep higher POPs in
this area with lower POPs to the east. GFS shows PWs falling to
1.2 inches east and north, to 1.4 inches southwest. Perhaps some
easing of flood potential.

&&

.AVIATION...Valid 21/00Z-22/00Z...
With monsoon flow established expect P6SM SCT-BKN050-070 BKN-OVC150-
200 through much of the period. However, periods of scattered
VRB25G40KT 1-3SM TSRA BKN030-050 will occur thru 06Z. Periods of
VCSH overnight with VCTS returning most terminals after 18z.

&&

.FIRE WEATHER...
Deep monsoonal flow will prevail over the region for most of the
week to come. This will result in increased chances for wetting
precip, especially Friday through Sunday. The threat of flash
flooding will increase as we head into the weekend as parts of the
region become saturated by repeat storms. In addition, frequent
lightning strikes along with gusty and erratic winds associated with
storms will be a concern for fire weather interests. Temps will tend
to run a bit below normal through the period resulting in elevated
Min RH values. Meanwhile vent categories will likely remain in the
fair to occasionally good categories into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  92  71  93 /  20  20  30  20
Sierra Blanca           68  90  67  90 /  20  20  30  20
Las Cruces              67  91  66  92 /  20  20  30  20
Alamogordo              68  93  67  93 /  20  20  30  20
Cloudcroft              51  70  50  69 /  20  40  40  50
Truth or Consequences   68  95  67  93 /  30  20  40  40
Silver City             58  87  60  87 /  50  50  40  60
Deming                  66  91  66  91 /  30  30  30  40
Lordsburg               65  90  65  91 /  40  40  40  40
West El Paso Metro      71  90  71  92 /  20  20  30  20
Dell City               70  95  69  95 /  20  20  30  20
Fort Hancock            74  92  71  94 /  20  20  30  20
Loma Linda              63  84  66  89 /  20  20  30  20
Fabens                  71  91  70  93 /  20  20  30  20
Santa Teresa            68  91  69  92 /  20  20  30  20
White Sands HQ          69  92  68  91 /  20  20  30  20
Jornada Range           67  95  66  92 /  20  20  30  20
Hatch                   66  93  66  94 /  30  20  30  30
Columbus                67  91  67  92 /  30  20  30  40
Orogrande               67  92  69  93 /  20  20  30  20
Mayhill                 54  81  54  78 /  20  40  30  50
Mescalero               55  81  54  81 /  20  40  30  50
Timberon                53  79  54  79 /  20  20  40  50
Winston                 55  86  58  87 /  40  50  50  70
Hillsboro               62  91  62  92 /  40  40  40  60
Spaceport               66  95  66  93 /  20  20  30  20
Lake Roberts            51  85  53  86 /  50  70  50  70
Hurley                  59  87  61  88 /  40  40  30  60
Cliff                   59  88  59  90 /  50  60  40  50
Mule Creek              58  88  58  88 /  50  60  50  60
Faywood                 60  88  61  89 /  40  30  30  60
Animas                  65  90  65  92 /  40  50  40  50
Hachita                 64  90  65  90 /  40  40  40  60
Antelope Wells          63  86  64  88 /  40  60  50  70
Cloverdale              60  82  61  87 /  50  60  50  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Laney
Hazardous weather outlook, Jul 20, 12:26 PM MDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1226 PM MDT Thu Jul 20 2017

NMZ401>417-TXZ418>424-211830-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1226 PM MDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms through late evening. Main threat will be
heavy rain and flooding. Gusty winds of 50 mph are possible too.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scatter thunderstorms, mainly afternoons and through late
evening. Main threat will continue to be heavy rain and flooding.
Gusty winds of 50 mph are possible too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jul 20, 2:42 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
242 PM MDT THU JUL 20 2017

NMZ413-417-202130-
Southern Tularosa Basin NM-Otero Mesa NM-
242 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
330 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Mcgregor Range Base, moving north at 10 mph
towards Highway 54.

Dime size hail and winds in excess of 40 mph with blowing dust will
be possible with this storm.

This storm will remain over mainly rural areas of southwestern Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3210 10594 3206 10608 3227 10624 3233 10595
TIME...MOT...LOC 2040Z 159DEG 8KT 3218 10605

CRESPO
Special weather statement, Jul 20, 3:01 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
301 PM MDT THU JUL 20 2017

NMZ404-405-202145-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
301 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL
345 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Shakespeare, or 8 miles west of Lordsburg, moving south
at 5 mph.

Half inch hail and winds in excess of 40 mph with blowing dust will
be possible with this storm, especially around I-10.

Locations impacted include...
Lordsburg, Cotton City, Road Forks, Shakespeare, Steins and Granite
Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3240 10905 3239 10865 3213 10865 3205 10905
TIME...MOT...LOC 2100Z 001DEG 6KT 3231 10884

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:18 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo, Luna57 min
Jul 19, 7:03 PM MDTSevere Thunderstorm WarningEPZSierra42 min
Jul 19, 7:16 PM MDTSevere Thunderstorm WarningEPZHidalgo44 min
Jul 19, 7:35 PM MDTSevere Thunderstorm WarningEPZHidalgo55 min
Jul 19, 7:49 PM MDTSpecial Weather StatementEPZSierra26 min
Jul 20, 12:40 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 20, 2:05 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 20, 2:15 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 20, 3:01 PM MDTSpecial Weather StatementEPZHidalgo44 min
Jul 20, 4:23 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 20, 5:17 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 20, 5:39 PM MDTFlash Flood WarningEPZGrant3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.